Allergic Reaction To Amoxicillin Results in Brain Damage


Allergy Expert WitnessThis case involves a patient who suffered severe injuries after an allergic reaction to amoxicillin. The patient first presented to the defending clinic located in Mississippi for a surgical procedure. His preoperative paper work clearly stated that he had an allergy to penicillin, however he was prescribed amoxicillin by the defendant post-operatively. Four days later, he presented to the drug store and filled the prescription for amoxicillin. The allergy information listed on his pharmacy records included penicillin as well, but amoxicillin was dispensed to him nevertheless. Two days later, the patient presented to the hospital with an anaphylactic reaction to the amoxicillin prescribed and dispensed by the defendants. Two months later, the patient presented to a neurological surgeon with complaints of severe headaches, tunnel vision, floaters in his eyes, flashing lights in his peripheral vision, and vertigo-like symptoms following the original allergic reaction to amoxicillin. An MRI was preformed, which demonstrated a pineal glad cyst. The neurosurgeon stated that his allergic reaction to amoxicillin had caused the pineal glad lesion to become inflamed or expansile, producing aqueductal stenosis and symptoms of obstructive hydrocephalus. He continues to have severe, daily headaches, tunnel vision with floaters, dizziness, short term memory loss, difficulty sleeping, decreased cognitive function as well as new onset of multiple allergies and asthma. It is alleged that amoxicillin should not have been dispensed to the patient since he had a known allergy for penicillin.

Question(s) For Expert Witness

  • 1. What kind of complications can occur if a patient takes a drug they are allergic to?
  • 2. What are the checks and protocols that should be conducted before prescribing medication in order to prevent complications/ injuries from allergic reaction?
  • 3. Do you have experience working on similar cases?

Expert Witness Response E-009956

I am very familiar with the complications that can occur if a patient takes a drug they are allergic to. The chart should be clearly labeled that the patient is allergic, and the pharmacist should have asked questions about any possible allergies before dispensing the drug. I am an allergy and immunology board-certified specialist with 17 years of clinical practice, with special expertise in anaphylaxis.

Expert Witness Response E-009934

Expert-ID: E-009934

I am very familiar with adverse drug reactions. As a Director of Allergy and immunology at a major university health system, I see patients and am consulted on allergy-related issues on a daily basis. Reactions to drugs fall into 3 categories: pharmacologic, idiosyncratic, and immunologic. I am very familiar with manifestation in all 3 spheres of adverse reactions. When prescribing a drug, it is incumbent upon the physician to obtain a complete history of previous drug reactions, directly from the patient if possible, and to carefully record the agent, reactions, complications, etc. The offending drugs should not be prescribed to the patient unless a careful cost/ benefit discussion, coupled with appropriate precautions, precedes the prescription. If the dispensing pharmacy has a record of previous adverse drug reactions, this inventory should be cross-checked against the prescription and the drug should not be distributed, pending discussion with the prescribing physician.

RELATED EXPERT WITNESSES

Post Tags